Wisconsin, 2008

Hail and Damaging Winds in Wisconsin, July 2, 2008

July 2, 2008 · NWS MKX · 10 events in 9 counties and zones

Clusters or short, bowing segments of lines of storms resulted in scattered reports of large hail up to 1 inch in diameter and powerful downburst winds to about 56 knots (65 mph) that toppled trees. The storms developed in a pre-frontal convergence zone ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Clusters or short, bowing segments of lines of storms resulted in scattered reports of large hail up to 1 inch in diameter and powerful downburst winds to about 56 knots (65 mph) that toppled trees. The storms developed in a pre-frontal convergence zone ahead of a cold front. Air temperatures were in the lower to middle 80s with surface dewpoints in the upper 60s to lower 70s. CAPE values were 1500 to 2000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 2, 2:48 AM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 2, 2:48 AM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
348 AM CDT WED JUL 2 2008

.SHORT TERM...SHOWERS AND TSTORMS ARE PRESENT ALONG THE COLD
FRONT OVER UPPER MI AND FAR NRN WI WHILE WARM ADVECTION ACTIVITY
IS DEVELOPING OVER NW IA. MODELS SUGGEST ACTIVITY WITHIN WAA OVER
IA WILL DEVELOP NEWD THIS MORNING AND PROBABLY AFFECT THE WRN AND
NRN CWA AROUND AND AFTER 15Z. COLD FRONT WILL THEN SHIFT SWD
THROUGH THE CWA MAINLY THIS AFTERNOON. ALTHOUGH MAIN POLAR TROUGH
AND ASSOCIATED HT. FALLS WILL REMAIN OVER THE NRN GREAT LAKES AND
SRN CANADA...CONVERGENCE ALONG COLD FRONT AND WEAK CAP WILL RESULT
IN NUMEROUS SHOWERS AND TSTORMS THIS AFTERNOON. MUCAPES AROUND
2000 J/KG ARE CURRENTLY ANALYZED BY THE RUC ALONG THE FRONT OVER
CENTRAL MN AND ARE ANTICIPATED THIS AFTERNOON OVER SRN WI ALONG
WITH 35 KTS OF DEEP LAYER SHEAR. MULTICELLULAR STORMS ARE EXPECTED
BUT A COUPLE SUPERCELLS ARE POSSIBLE. STEEP MID LEVEL LAPSE RATES
AROUND 7 C/KM AND DELTA THETAE AROUND 18C WILL BE FAVORABLE FOR
SVR DOWNBURSTS AND LARGE HAIL IN THE STRONGER STORMS. ALTHOUGH PWS
MAY INCREASE TO 1.6 INCHES...STORM MOTION AROUND 25 KTS AND
PROPAGATING COLD FRONT SHOULD LIMIT THE FLASH FLOOD THREAT. A
CHANCE OF STORMS WILL LINGER IN THE EARLY EVENING WITH COLD
ADVECTION TO TAKE HOLD AFTERWARD AS WINDS TURN NLY.

.LONG TERM...
WEAK NW FLOW ALOFT AND HIGH PRESSURE WILL PREVAIL FROM THU INTO
SAT. THE CU RULE SUGGESTS SCT-BKN CLOUD COVER FOR THU WHILE A WEAK
SHORTWAVE MAY BRING SCT-BKN CLOUD COVER THU NT AND FRI. DRY
WEATHER ANTICIPATED DURING THIS TIME WITH DRY AIR IN LOW TO MID
LEVELS. IN WAKE OF COLD ADVECTION...TEMPS WILL BE RELATIVELY COOL
ON THU AND THEN WARM A FEW DEGREES EACH DAY INTO THE WEEKEND.

&&

.AVIATION...COLD FRONT MOVING FROM NORTHWEST WISCONSIN WILL SWEEP
ACROSS SOUTHERN WISCONSIN DURING AFTERNOON HOURS. EXPECT VFR
CONDITIONS TO PREVAIL THROUGH 12Z THURSDAY WITH EXCEPTION OF A
PERIOD OF MVFR CONDITIONS IN VICINITY OF FRONT. SCATTERED
THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF FRONT WITH LOCAL IFR
VISIBILITIES AND CEILINGS OCCURRING IN STRONGEST STORMS...ALONG WITH
GUSTY WINDS AND HAIL. ATTEMPTED TIMING OF STORMS IN TAF FORECASTS
WILL BE REFINED AS ONGOING CONVECTION OVER NORTHWEST WISCONSIN
APPROACHES AREA. SOUTHWEST SURFACE WINDS AROUND 10 KNOTS TO BECOMING
WESTERLY AROUND 10 KNOTS WITH COLD FRONTAL PASSAGE AND THEN TURN TO
NORTHEAST 10 TO 20 KNOTS BY MIDNIGHT TONIGHT.

&&

.MARINE...WINDS MAY APPROACH SMALL CRAFT ADVISORY CRITERIA THIS
MORNING AHEAD OF COLD FRONT OVER NORTHWEST WISCONSIN. HOWEVER AS
FRONT NEARS LAKESHORE AREA LATER THIS MORNING...WINDS WILL DECREASE
AS PRESSURE GRADIENT RELAXES. FRONT MAY TRIGGER SEVERE STORMS DURING
AFTERNOON AND EVENING HOURS WHICH WILL CAUSE WINDS AND WAVES TO BE
HIGHER NEAR THE STRONGEST STORMS. AFTER FRONTAL PASSAGE LATER THIS
AFTERNOON...NORTH TO NORTHEAST WIND GUSTS AROUND 20 KNOTS ARE
POSSIBLE AND MAY LINGER AND INTO THE OVERNIGHT HOURS. STILL SOME
INDICATIONS OF A PNEUMONIA FRONT AFTER THE COLD FRONTAL PASSAGE.
DURATION OF HIGHER WINDS WITH THIS FRONT EXPECTED TO BE SHORT LIVED
AT THE MOMENT. SO WILL NOT ISSUE HEADLINES AT THIS TIME...BUT WILL
CONTINUE TO MONITOR.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...20
AVIATION/MARINE...17
Hazardous weather outlook, Jul 2, 3:01 AM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
401 AM CDT WED JUL 2 2008

WIZ046-047-051-052-056>060-062>072-030915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
401 AM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING WITH THUNDERSTORMS
BECOMING LIKELY THIS AFTERNOON AND EARLY THIS EVENING. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN HAZARDS.

SOME LAKES...RIVERS AND STREAMS REMAIN ABOVE FLOOD STAGE. MUCH OF
THE ROCK RIVER IN SOUTHERN WISCONSIN...AND THE FOX RIVER AROUND
BERLIN...CONTINUES TO EXPERIENCE MODERATE TO MAJOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

MUCH OF THE ROCK RIVER WILL REMAIN IN MAJOR FLOOD THROUGH MUCH OF
THE REST OF THE WEEK...HOWEVER RIVER LEVELS WILL CONTINUE TO
SLOWLY FALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY
THIS EVENING.

LMZ643>646-030915-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
401 AM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING WITH THUNDERSTORMS
BECOMING LIKELY THIS AFTERNOON AND EARLY THIS EVENING. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL CRAFT ADVISORY CRITERIA MAY BE MET THURSDAY DUE TO NORTHEAST
WINDS AND HIGH WAVES.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

TZ

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jul 2, 7:11 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
811 AM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HAIL             PALMYRA                 42.88N 88.59W
07/02/2008  E0.75 INCH       JEFFERSON          WI   AMATEUR RADIO

&&

RKAPELA

The radar

The Milwaukee radar (KMKX), 114 km away, was scanning. The volume nearest the first event began at 14:12 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Sauk

When
July 2, 8:13 AM CST
Where
Sauk County, 4 mi SE of Lake Delton
Measured
0.75 in hail
Reported by
Public
Coordinates
43.539, -89.724

Hail, Iowa

When
July 2, 8:52 AM CST
Where
Iowa County, 4 mi SW of Mineral Pt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.809, -90.236

Hail, Ozaukee

When
July 2, 9:10 AM CST
Where
Ozaukee County, Belgium
Measured
0.75 in hail
Reported by
Post Office
Coordinates
43.500, -87.850

Thunderstorm Wind, Fond du Lac

When
July 2, 9:15 AM CST
Where
Fond du Lac County, 4 mi SW of Rosendale
Measured
56 kt (64 mph) estimated gust
Reported by
Post Office
Coordinates
43.759, -88.737

Powerful thunderstorm winds toppled several large trees.

Hail, Dane

When
July 2, 9:22 AM CST
Where
Dane County, 2 mi E of Mt Horeb
Measured
0.75 in hail
Reported by
Public
Coordinates
43.000, -89.690

Hail, Jefferson

When
July 2, 10:19 AM CST to 10:25 AM CST
Where
Jefferson County, Johnson Creek to 5 mi E of Johnson Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.080, -88.770

Thunderstorm Wind, Waukesha

When
July 2, 10:40 AM CST to 10:45 AM CST
Where
Waukesha County, Hartland to Pewaukee Capital Arp
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.100, -88.350

Powerful thunderstorm winds toppled large trees and broken branches pulled some power-lines down.

Thunderstorm Wind, Milwaukee

When
July 2, 11:00 AM CST
Where
Milwaukee County, 1 mi E of Timmerman Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.120, -88.010

Powerful thunderstorm winds toppled a few large trees, and broken branches pulled down some power-lines.

Hail, Racine

When
July 2, 5:15 PM CST
Where
Racine County, Downtown Racine
Measured
0.75 in hail
Reported by
Public
Coordinates
42.720, -87.800

Thunderstorm Wind, Racine

When
July 2, 5:15 PM CST to 5:20 PM CST
Where
Racine County, 1 mi N of Downtown Racine to 1 mi SW of Downtown Racine
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.734, -87.800

Powerful thunderstorm winds knocked large tree branches out of trees and uprooted a couple trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120091, 120095, 120097, 120099, 120100, 120103, 120105, 120107, 124467, 124468.